Common PPIs Like Nexium and Prilosec Associated with Stomach Cancer

If you use proton pump inhibitor medications like Nexium and Prilosec, you may have an increased risk of developing serious, and potentially fatal stomach cancer. It doesn’t matter if you get the medication through a prescription or over-the-counter if you use these types of medications your odds of stomach cancer may be increased.

Drugs that have been associated with stomach cancer include:

  • Aciphex
  • Dexilant
  • Nexium
  • Prevacid
  • Prilosec
  • Protonix

Increased Risks of Stomach Cancer for PPI Users

Researchers have known since the 1980’s that PPI drugs could have a carcinogenic effect. In fact, researchers published a study in the journal Gut stating that drug makers should have anticipated the link between PPIs and cancer decades ago when it became clear that the carcinogenic effect of these types of medications is due to hypergastrinemia.

Another study published in Gut analyzed just how big a risk stomach cancer is for people who use PPIs daily. They discovered that people who use drugs like Prilosec have a two-fold increase in developing gastric cancer than people who did not take PPI medications. In fact, the study authors determined some very alarming rates.

People who used PPI medications daily for one year had a 5-times greater risk of developing stomach cancer, while people who used the meds daily for two years had a 6-times greater risk, and people who took the medications daily for three years or more had an 8-times greater risk of developing gastric cancer than people who did not take PPIs.

Another study found that PPI users have a 3-times greater risk of developing stomach cancer. And while the study authors determined that the PPI cancer occurred across all ages and genders, those people who were under the age of 40 and used PPIs had an especially increased risk.

Stomach Cancer Symptoms and Diagnosis

The symptoms of stomach cancer are rather general and could be attributed to different types of conditions. But if you take a PPI and experience the following symptoms, speak with your doctors as soon as possible:

  • Fatigue
  • Feeling full after eating only a small amount of food
  • Persistent and severe heartburn
  • Chronic indigestion
  • Nausea that you can’t explain
  • Stomach or abdominal pain
  • Persistent vomiting
  • Unexplained weight loss

Signs and Symptoms of Chronic Kidney Disease

If you have recently been or currently are being treated with one these heartburn medications, you should be aware of the following signs and symptoms of CKD:

  • Changes in urine color
  • Changes in urine frequency
  • Sleep problems due to muscle cramps or restless leg
  • Swelling of face, hands, ankles and feet due to fluid build up
  • Kidney pain located in the back
  • Metallic taste in mouth
  • Breathe that smells like ammonia or metal
  • Severe itching of the legs
  • Nausea and vomiting

The stomach has five layers, and diagnosis and staging are determining by which layers of the stomach have been affected. Cancer typically starts in the innermost layers of the stomach before invading the other layers. The more advanced the cancer, the more layers involved, and the more serious the prognosis. If the cancer is confined to innermost layers (mucosa and submucosa), you may be treated with surgery alone. However, as the cancer progresses, you may have to undergo surgery to have some or all of the stomach removed. Chemotherapy and chemoradiation may be used with surgery depending on the stage of the cancer.

Did You Develop Stomach Cancer After Taking a PPI?

Patients who developed stomach cancer after taking PPIs like Nexium, Prilosec, and others are questioning when the manufacturer knew about the increased risks of developing cancer when taking a PPI and why they weren’t told.

Many of these patients say that PPI makers knew or should have known about the increased risks of cancer in people with H. pylori infections and those without. Yet, none of the companies who make these medications have warned about the increased risks. In fact, these drug companies have not listed the side effect of cancer online, or in their many television and radio commercials, nor do they list the increased risk of cancer in the medication guide that patients receive or in the prescribing pamphlet given to physicians.

We Can Help

Lawsuits are being filed on behalf of patients who developed stomach cancer after taking PPI medications, and their families. These lawsuits allege the drug makers knew or should have known about the increased risks of cancer but failed to warn doctors or their patients about these risks. These plaintiffs say that if they had known of the increased risks of cancer, they would have been treated with a similar but alternative medication that has not been associated with cancer. However, because these patients and their doctors were not warned about the risks, they were denied the opportunity to make informed healthcare decisions.

Drug makers have a high duty to ensure their products are safe. When they fail that duty, they may be liable for injuries. For decades we have fought for the rights and protection of people injured by the medications that were supposed to help, and we stand ready to fight for you today.

Contact us now to learn more about the risks of PPI stomach cancer, your rights by law, and whether you are eligible to seek significant compensation for your injuries and losses.

Complete our form above for a free no-obligation consultation or call us today at 1-800-BAD-DRUG or 800-223-3784.

Free Case Evaluation

Free Case Evaluation

Get a free, confidential evaluation to determine if you have a claim. 100% privacy guaranteed.

First
Last
Sending
PPI’s Associated with Stomach Cancer
5 (100%) 5 votes